rss
Emerg Med J 23:162
  • Letter

Use of Flumazenil in Benzodiazepine overdose

  1. J S Thomson,
  2. C Donald,
  3. K Lewin
  1. Aberdeen Royal Infirmary, Aberdeen, UK
  1. Correspondence to:
 MrJohn S Thomson
 SpR in Emergency Medicine, Aberdeen Royal Infirmary, Aberdeen AB25 2ZN; john.thomson{at}nhs.net
  • Accepted 19 July 2005

The NICE guidelines1 for management of self harm state that the administration of Flumazenil should be considered in patients presenting with an overdose of benzodiazepines. They state that cautious use may reduce the need for admission to Intensive Care. The guidelines advocate its use in patients with impaired conscious level. They state that Flumazenil should not be used if the patient is benzodiazepine dependent (the guidelines, do not offer a definition of dependence). Co-ingestion of pro-convulsants, including tricyclic antidepressants, or a history of epilepsy are also contraindications. Flumazenil is not currently licensed for the treatment of benzodiazepine overdose in the UK.2

We carried out a short study of benzodiazepine overdoses presenting to our emergency department over a 10 week period. The data collected showed that 22 patients had ingested benzodiazepines. Of this group, 21 used them daily, We defined this as being dependent on benzodiazepines. One had co-ingested drugs, which would contraindicate the use of Flumazenil; one had a history of epilepsy, and one was on regular anticonvulsant treatment. Fourteen had a history of depression, and six were on antidepressant medication.

These figures suggest a very high prevalence of contraindications to the use of Flumazenil in patients presenting with an overdose to our Department. The decision, however, to administer therapeutic Flumazenil is not straightforward.

In managing patients with impaired conscious level secondary to an overdose of benzodiazepines the use of Flumazenil is problematic, as it can be very difficult to exclude contraindications to its administration in the resuscitation room.

Indeed the National Poisons Information Service (Toxbase) states clearly that Flumazenil should only rarely be required in benzodiazepine overdose.3 This appears to be at odds with the advice given in the NICE guidelines. Given these difficulties, we feel that less emphasis should be placed on the use of Flumazenil in patients presenting with benzodiazepine overdose than there is presently in the NICE guidelines on self harm. It may be less confusing if the NICE guidelines gave the same advice on the use of Flumazenil as Toxbase. We also suggest that Flumazenil be administered in these circumstances only after discussion directly with the National Poisons Information Service.

References